Kansas, 2022

Damaging Wind in Kansas, July 27, 2022

July 27, 2022 · NWS DDC · 1 event in 1 county or zone

A high based thunderstorm moving off the higher terrain of southeast Colorado produced one severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A high based thunderstorm moving off the higher terrain of southeast Colorado produced one severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 27, 6:06 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 27, 6:06 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
706 PM CDT Wed Jul 27 2022

...Updated for aviation discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 1226 PM CDT Wed Jul 27 2022

17Z obs are showing a mixture of clouds and sun with a stalled
frontal boundary from northern Oklahoma to southeast Colorado.
There is also a dying MCS in south central Nebraska which is
pushing an outflow boundary from northeast Colorado to northwest
Kansas. Robust moisture is all across the region with dewpoints in
the mid to upper 60s and PW values in the 1.5 inch range. In the
upper levels the winds have turned to the northwest as a low
centered over central Canada has pushed the polar front far
enough south to have the northwest flow in the region. In the mid
levels an upper level high in the southern plains is leading to
mainly westerly winds and this will bring in periodic shortwaves
which will lead to our rain events coming up from tonight through
Saturday.

For tonight models are forecasting two areas of storms to develop.
The first is in southeast Colorado this afternoon in the vicinity
of the stationary front with an upper level shortwave moving off
the Rockies. These storms should move into southwest Kansas and
the Oklahoma panhandle through the evening and continue through
the Red Hills by midnight as the mid level lift with the wave is
showing to remain in the ARW/HRRR/RAP models. Another MCS is
forecast to develop with a shortwave in the Nebraska panhandle and
dive southeast through the evening into northwest Kansas. The
momentum and propagation of the storms should take it into our
northwest zones before midnight and could affect areas around Hays
with some brief gusty winds. The latest trends have been showing a
more western propagation of the MCS. Given the moisture fields
and CAPE forecasts are showing higher amounts from Dodge to
Syracuse combining with the residual outflow from the earlier MCS,
I like this idea and increased POPs with the overnight MCS. Most
of the models are suggesting the CAPE will diminish quickly after
midnight so we should expect storms to quickly subside towards
sunrise...however expect residual clouds for much of the overnight
and lows will be in the upper 60s.

Thursday we will probably start the day with a break in the rain
in the morning and then by afternoon the rain and storms will
start to ramp up again. A large mid level wave ejects out of
Colorado in the afternoon and combining the present moisture along
with the monsoonal flow we should have a large area of rain and
storms breaking out in southeast Colorado and far western Kansas.
With upslope winds all day and more clouds than sun models are
keeping us in the 80s for highs. Overall QPF amount potential for
tonight through Thursday has a good swath of around 1 inch of rain
with our better chances and higher amounts coming Thursday night
into Friday.

.LONG TERM...(Thursday night through Wednesday)
Issued at 205 PM CDT Wed Jul 27 2022

Heavy rain and flash flooding risk is still on track for Friday.
WPC has a moderate risk of excessive rain from Dodge City to
southeast Colorado during the day and a slight risk for the rest
of southwest Kansas. Updated models are varying a bit on location
of the heaviest rain with the NAM being along the Oklahoma border,
the GFS in the central portions of the CWA and the Euro staying
consistent for area along and north of highway 50. The latest Euro
QPF forecast is painting a swath of 4-6 inches of rain from Scott
City to Pratt. It does look like we should have a good area of
700mb convergence across southwest Kansas and loads of lower and
mid level moisture during the day. The other factor that bears
watching is where the surface and 850 mb high set up as this will
determine where the heaviest rain forms as well as where the
moisture will be scoured out. At this point the high is centered
in eastern Nebraska and Kansas which would keep much of our area
in the best rain making zones. Temperatures on Friday should also
stay pretty cool for this time of the year as clouds, rain, east
winds, and 850 mb temps being brought in by the cooler high will
be around 15(C) that it could be struggle to get into the low 70s
in the afternoon.

Saturday should be another decent chance of rain mostly in the
morning and early afternoon as the 500-700 mb convergence zone
slowly shifts to the east with the stationary frontal boundary
starting to lift to the north as a warm front in the afternoon.
The last bit of rain should rap up by Saturday evening with the
last shortwave moving from Colorado into south central Kansas.
Overall it looks like a decent chance of the entire CWA seeing at
least 1 inch of rain with the potential of somebody getting 6
inches or more. Given the great lack of soil moisture and how a
lot of the soil can absorb some water...aerial flooding impacts
will be minimal outside of smaller creeks and ditches. However
areas prone to flash flooding will need to be monitored. It will
be a good event to help fill up some of the lakes and rivers.

Sunday we see the ridge in the Rockies start to build back in and
the temperatures will start to heat up. We should see highs back
to around 90 degrees.

Next week the ridge comes back into the central plains and we will
go back to summer time with temperatures approaching 100.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 701 PM CDT Wed Jul 27 2022

A cold front over the northern plains will move southward into
Kansas by late tonight into Thursday. A cluster of thunderstorms
is expected to develop along the front and move into northern and
central Kansas after 06z, with gusty winds and heavy rains
possible at KHYS. Winds will become northerly to northeasterly at
10 to 15 kts as outflow from the storms sweeps southward toward
09-12z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  84  64  73 /  40  40  80  70
GCK  66  81  62  70 /  30  50  80  70
EHA  66  81  62  73 /  50  70  90  80
LBL  67  84  63  74 /  30  50  80  80
HYS  66  81  62  75 /  80  30  40  40
P28  73  88  66  76 /  40  50  80  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Finch
Hazardous weather outlook, Jul 27, 1:19 AM CST, 19 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
219 AM CDT Wed Jul 27 2022

KSZ030-031-043>046-061>066-074>081-084>090-280730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
219 AM CDT Wed Jul 27 2022 /119 AM MDT Wed Jul 27 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Wednesday

Scattered thunderstorms are expected to redevelop across the
southwest zones late afternoon Wednesday. Another complex of
thunderstorms is expected to arrive from northwest Kansas late
tonight and early Thursday. Strongest storms will produce locally
heavy rainfall and strong wind gusts, but organized severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Monday

Numerous rounds of showers and thunderstorms are expected
Thursday, Friday and Saturday. Rain will be excessively heavy at
times, resulting in flooding risks and hydrology concerns. A flash
flood watch may be necessary for portions of this time period.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible across the northern zones
after midnight tonight (early Thursday morning).

Turner

The radar

The Dodge City radar (KDDC), 193 km away, was scanning. The volume nearest the first event began at 02:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morton

When
July 27, 8:35 PM CST
Where
Morton County, 6.19 mi NW of Elkhart
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.070, -101.970

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044840.